zbMATH — the first resource for mathematics

A temporal central limit theorem for real-valued cocycles over rotations. (English. French summary) Zbl 1411.37007
Let \(0<\alpha<1\) be a badly approximable irrational number and \(0<\beta<1\) be badly approximable with respect to \(\alpha\), which implies the existence of some positive constant \(c\) such that \(|q\alpha -p|\ge c\) and \(|q\alpha -\beta -p|\ge c/|q|\) for any \(p\in\mathbb{Z},\ q\in\mathbb{Z}^*\) such that \(\mathrm{g.c.d.}(p,q)=1\).
Denote by \(R_\alpha\) the rotation by \(\alpha\) on \(\mathbb{T}= \mathbb{R}/\mathbb{Z}\), and for any \(x\in \mathbb{T}\) let \(f_\beta(x):= 1_{\{0\le x<\beta\}}-\beta\).
The authors consider the Birkhoff sums \(S_k(R_\alpha,f_\beta, x) := \sum_{j=0}^{k-1} f_\beta\circ R_\alpha^j(x)\), for \(k\in\mathbb{N}^*\).

The main result is the following temporal central limit theorem, generalizing a theorem by J. Beck [Period. Math. Hung. 60, No. 2, 137–242 (2010; Zbl 1259.11092); Period. Math. Hung. 62, No. 2, 127–246 (2011; Zbl 1260.11060)]: for any \(x\in \mathbb{T}\) there exist sequences \(B_n(\alpha,\beta)\) (not depending on \(x\)) and \(A_n(\alpha,\beta,x)\) such that for any \(a<b\), as \(n\to\infty\): \[ \frac{1}{n} \mathrm{Card}\left\{ k\in\{1,\ldots, n\}\Big| a < \frac{S_k(R_\alpha,f_\beta, x) - A_n(\alpha,\beta,x)}{B_n(\alpha,\beta)} < b\right\} \longrightarrow \frac{1}{\sqrt{2\pi}} \int_a^b e^{-t^2/2} dt. \]
The proof is based on a renormalization algorithm taking advantage of both the continued fraction expansion of \(\alpha\) and the Ostrowski expansion of \(\beta\), which provides a way of encoding the dynamics symbolically, in terms of a Markov chain. This symbolic coding allows to reduce the above main result to a central limit theorem for non-homogeneous Markov chains.

37A45 Relations of ergodic theory with number theory and harmonic analysis (MSC2010)
37A30 Ergodic theorems, spectral theory, Markov operators
37E10 Dynamical systems involving maps of the circle
11K06 General theory of distribution modulo \(1\)
11K38 Irregularities of distribution, discrepancy
Full Text: DOI Euclid arXiv
[1] J. Aaronson, M. Bromberg and N. Chandgotia. Rational ergodicity of step function skew products. Preprint, 2017. Available at arXiv:1703.09003.
[2] J. Aaronson, M. Bromberg and H. Nakada. Discrepancy skew products and affine random walks. Preprint, 2016. Available at arXiv:1603.07233. · Zbl 1407.37004
[3] J. Aaronson and M. Keane. The visitors to zero of some deterministic random walks. Proc. Lond. Math. Soc.3 (3) (1982) 535–553. · Zbl 0489.60006
[4] J. Aaronson and B. Weiss. Remarks on the tightness of cocycles. Colloq. Math.84 (2000) 363–376. · Zbl 0980.28010
[5] P. Arnoux and A. M. Fisher. The scenery flow for geometric structures on the torus: The linear setting. Chin. Ann. Math.22 (4) (2001) 427–470. · Zbl 0993.37018
[6] A. Avila, D. Dolgopyat, E. Duryev and O. Sarig. The visits to zero of a random walk driven by an irrational rotation. Israel J. Math.207 (2) (2015) 653–717. · Zbl 1326.60060
[7] J. Beck. Randomness of the square root of 2 and the giant leap, part 1. Period. Math. Hungar.60 (2) (2010) 137–242. · Zbl 1259.11092
[8] J. Beck. Randomness of the square root of 2 and the giant leap, part 2. Period. Math. Hungar.62 (2) (2011) 127–246. · Zbl 1260.11060
[9] V. Berthé and V. Delecroix. Beyond substitutive dynamical systems: S-adic expansions. Preprint, 2013. Available at arXiv:1309.3960. · Zbl 1376.37033
[10] R. C. Bradley. Basic properties of strong mixing conditions. A survey and some open questions. Probab. Surv.2 (2) (2005) 107–144. · Zbl 1189.60077
[11] X. Bressaud, A. I. Bufetov and P. Hubert. Deviation of ergodic averages for substitution dynamical systems with eigenvalues of modulus 1. Proc. Lond. Math. Soc.109 (2) (2014) 483–522. · Zbl 1305.37009
[12] A. I. Bufetov and G. Forni. Limit theorems for horocycle flows. Ann. Sci. Éc. Norm. Supér. (4). 47 (5) (2014) 851–903. · Zbl 1360.37086
[13] A. I. Bufetov. Limit theorems for translation flows. Ann. of Math. (2)179 (2) (2014) 431–499. · Zbl 1290.37023
[14] A. I. Bufetov and B. Solomyak. Limit theorems for self-similar tilings. Comm. Math. Phys.319 (3) (2013) 761–789. · Zbl 1279.37019
[15] Y. Bugeaud, S. Harrap, S. Kristensen and S. Velani. On shrinking targets for \(\mathbb{Z}^{m}\) actions on tori. Mathematika56 (2) (2010) 193–202. · Zbl 1227.11095
[16] J.-P. Conze and M. Keane. Ergodicité d’un flot cylindrique. Publ. Math. Informat. Rennes2 (1976) 1–7.
[17] J.-P. Conze, S. Isola and S. Le Borgne. Diffuse behaviour of ergodic sums over rotations. Preprint, 2017. To appear in Stoch. Dyn. Available at arXiv:1705.10550.
[18] J.-P. Conze and S. Le Borgne. On the CLT for rotations and BV functions. Preprint, 2018. Available at arXiv:1804.09929.
[19] R. L. Dobrushin. Central limit theorem for nonstationary Markov chains. I. Theory Probab. Appl.1 (1) (1956) 65–80.
[20] R. L. Dobrushin. Central limit theorem for nonstationary Markov chains. II. Theory Probab. Appl.1 (4) (1956) 329–383.
[21] D. Dolgopyat and B. Fayad. Limit theorems for toral translations. In Hyperbolic Dynamics, Fluctuations and Large Deviations 227–277. Proc. Sympos. Pure Math.89. Amer. Math. Soc., Providence, RI, 2015. · Zbl 1375.37014
[22] D. Dolgopyat and O. Sarig. Asymptotic windings of horocycles. Israel J. Math. (2018). https://doi.org/10.1007/s11856-018-1761-6. · Zbl 1407.37047
[23] D. Dolgopyat and O. Sarig. No temporal distributional limit theorem for a.e. irrational translation. Preprint, 2018. Available at arXiv:1803.05157.
[24] D. Dolgopyat and O. Sarig. Temporal distributional limit theorems for dynamical systems. J. Stat. Phys.166 (2017) 680–713. · Zbl 1368.37016
[25] J. Griffin and J. Marklof. Limit theorems for skew translations. J. Mod. Dyn.8 (2) (2014) 177–189. · Zbl 1351.37149
[26] M. R. Herman. Sur la conjugaison différentiable des difféomorphismes du cercle à des rotations. Publ. Math. Inst. Hautes Études Sci.49 (1) (1979) 5–233.
[27] W. P. Hooper, P. Hubert and B. Weiss. Dynamics on the infinite staircase. Discrete Contin. Dyn. Syst.33 (9) (2013) 4341–4347. · Zbl 1306.37043
[28] F. Huveneers. Subdiffusive behavior generated by irrational rotations. Ergodic Theory Dynam. Systems29 (4) (2009) 1217–1223. · Zbl 1201.37059
[29] M. Iosifescu and R. Theodorescu. Random Processes and Learning. Die Grundlehren der mathematischen Wissenschaften150. Springer, Berlin, 1969.
[30] Y. Katznelson. Sigma-finite invariant measures for smooth mappings of the circle. J. Anal. Math.31 (1) (1977) 1–18. · Zbl 0346.28012
[31] S. Marmi, P. Moussa and J.-C. Yoccoz. The cohomological equation for Roth-type interval exchange maps. J. Amer. Math. Soc.18 (4) (2005) 823–872. · Zbl 1112.37002
[32] M. G. Nadkarni. Basic Ergodic Theory, 1995. · Zbl 0908.28014
[33] I. Oren. Ergodicity of cylinder flows arising from irregularities of distribution. Israel J. Math.44 (2) (1983) 127–138. · Zbl 0563.28010
[34] E. Paquette and Y. Son. Birkhoff sum fluctuations in substitution dynamical systems. Preprint, 2015. Available at arXiv:1505.01428.
[35] K. Petersen. On a series of cosecants related to a problem in ergodic theory. Compos. Math.26 (3) (1973) 313–317. · Zbl 0269.10030
[36] K. Schmidt. A cylinder flow arising from irregularity of distribution. Compos. Math.36 (3) (1978) 225–232. · Zbl 0388.28019
[37] E. Seneta. Non-negative Matrices and Markov Chains. Springer, New York, 2006. · Zbl 1099.60004
[38] S. Sethuraman, S. R. S. Varadhan et al. A martingale proof of Dobrushin’s theorem for non-homogeneous Markov chains. Electron. J. Probab.10 (36) (2005) 1221–1235. · Zbl 1111.60057
[39] I. Shunji. Some skew product transformations associated with continued fractions and their invariant measures. Tokyo J. Math.9 (1) (1986) 115–133. · Zbl 0606.10042
[40] Y. G. Sinai. Topics in ergodic theory. Princeton Mathematical Series44. Princeton University Press, Princeton, NJ, 1994, viii+218 pp. ISBN: 0-691-03277-7.
[41] Y. G. Sinai and C. Ulcigrai. A limit theorem for Birkhoff sums of non-integrable functions over rotations. In Geometric and Probabilistic Structures in Dynamics 317–340. Contemp. Math.469. Amer. Math. Soc., Providence, RI, 2008. · Zbl 1154.37307
[42] S. A. Utev. On the central limit theorem for \(φ\)-mixing arrays of random variables. Theory Probab. Appl.35 (1) (1991) 131–139. · Zbl 0724.60028
[43] A. M. Vershik. Adic realizations of ergodic actions by homeomorphisms of Markov compacta and ordered Bratteli diagrams. J. Math. Sci.87 (6) (1997) 4054–4058. · Zbl 0909.28012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.